Health Encyclopedia Explorer
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z A-Z Listings Contact Us

Understanding Tardive Dyskinesia

Tardive dyskinesia (TD) is a condition that causes repeated body movements you can’t control. You may have these movements in your face, neck, fingers, or other body parts. It’s a side effect that some people may have when taking certain medicines for months or years. The side effect may not go away once it starts.

How to say it

TAR-div

DISS-kuh-NEE-zhuh

What causes tardive dyskinesia?

TD is a side effect of some medicines. It can happen if you’re on one of these medicines for a few months or years, or if your dose is changed.

It can be caused by antipsychotic medicines, such as:

  • Aripiprazole

  • Fluphenazine

  • Haloperidol

  • Iloperidone

  • Lurasidone

  • Amoxapine

  • Olanzapine

  • Paliperidone

  • Risperidone

  • Thiothixene

  • Ziprasidone

And it can be caused by anti-nausea medicines such as:

  • Chlorpromazine

  • Metoclopramide

  • Prochlorperazine

It may also be caused by:

  • Amphetamines

  • Anticholinergic medicines

  • Anticonvulsant medicines

  • Antidepressants

  • Antihistamines

  • Levodopa (L-dopa)

  • Mood stabilizers

If you are taking any of these medicines, your healthcare provider will check you regularly for signs of TD. Your risk of TD is higher if you’re an older adult or female, or you have diabetes.

Symptoms of tardive dyskinesia

The symptoms are repeated movements you can’t control. You may have one or more of these movements:

  • Blinking a lot

  • Puckering your lips

  • Smacking your lips

  • Sticking out your tongue or moving it around

  • Twisting your neck

  • Shrugging your shoulders

  • Moving your fingers

  • Moving your legs, feet, or toes

The symptoms can be mild and not cause problems with your daily tasks. Or they may cause stress and problems with daily living.

Diagnosing tardive dyskinesia

If you are taking a medicine that may cause TD and you have symptoms of it, your healthcare provider will assess you. He or she will compare your movements with the Abnormal Involuntary Movement Scale (AIMS). This is a set of guidelines to check for muscles problems such as TD.

Treatment for tardive dyskinesia

Your healthcare provider may stop or change the dose of the medicine that is causing your TD symptoms. He or she may put you on a different medicine. This depends on why you are taking the medicine, and your risks and benefits of stopping or changing medicines. Some people need to take a medicine ongoing, and the symptoms of TD are less of a problem than what the medicine is treating.

In some cases, TD symptoms can be treated with medicines such as:

  • Benzodiazepines. These are a kind of anti-anxiety medicine. These medicines may lessen mild symptoms of TD.

  • Botulinum toxin. Injections of this medicine in muscles may help reduce movements.

  • Other medicines. Severe symptoms of TD may be treated with deutetrabenazine, tetrabenazine, or valbenazine.

If your symptoms of TD are severe, your healthcare provider may advise a treatment called deep brain stimulation (DBS). For this treatment, wires are placed in part of the brain that helps control muscles. A small device is put under your skin near your collarbone. The wires and device are put in place during a surgery. The wires are then attached to the device. The device sends electrical signals to the brain. This can help to reduce the amount of muscle movements caused by TD.

Talk with your healthcare provider about clinical trials that are testing other treatments for TD. You may be able to join a clinical trial.

Possible complications of tardive dyskinesia

TD symptoms may go away or lessen a month or more after your medicine is stopped or changed. Or the symptoms may not go away.

When to call your healthcare provider

Call your healthcare provider if you have any of these:

  • Symptoms that don’t get better, or get worse

  • New symptoms

Online Medical Reviewer: Campellone, Joseph, MD
Online Medical Reviewer: Marianne Fraser, MSN, RN
Date Last Reviewed: 5/1/2020
© 2000-2021 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Contact Our Health Professionals
Follow Us
About The StayWell Company, LLC.